Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Discretization of Volterra integral equations of the first kind


Author: Hermann Brunner
Journal: Math. Comp. 31 (1977), 708-716
MSC: Primary 65R05; Secondary 45L05
DOI: https://doi.org/10.1090/S0025-5718-1977-0451794-6
MathSciNet review: 0451794
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that various (discrete) methods for the approximate solution of Volterra (and Abel) integral equations of the first kind correspond to some discrete version of the method of (recursive) collocation in the space of (continuous) piecewise polynomials. In a collocation method no distinction has to be made between equations with regular or weakly singular kernels; the regularity or nonregularity of the given integral operator becomes only relevant when selecting a discretization procedure for the moment integrals resulting from collocation. Similar results hold for equations of the second kind.


References [Enhancements On Off] (What's this?)

  • [1] C. T. H. BAKER, "Methods for Volterra equations of the first kind," Numerical Solution of Integral Equations (L. M. Delves & J. Walsh, Editors), Clarendon Press, Oxford, 1974, pp. 162-174. MR 0488900 (58:8398)
  • [2] W. R. BOLAND & C. S. DURIS, "Product type quadrature formulas," BIT, v. 11, 1971, pp. 139-158. MR 45 #1382. MR 0292295 (45:1382)
  • [3] H. BRUNNER, "The solution of nonlinear Volterra integral equations by piecewise polynomials," Proc. Manitoba Conf. on Numerical Mathematics (R. S. D. Thomas & H. C. Williams, Editors), Univ. of Manitoba, Winnipeg, Canada, 1971, pp. 65-78. MR 49 #1812. MR 0337039 (49:1812)
  • [4] H. BRUNNER, "Global solution of the generalized Abel integral equation by implicit interpolation," Math. Comp., v. 28, 1974, pp. 61-67. MR 48 #10162. MR 0331830 (48:10162)
  • [5] H. BRUNNER, "On the approximate solution of first-kind integral equations of Volterra type," Computing, v. 13, 1974, pp. 67-79. MR 0400754 (53:4584)
  • [6] F. de HOOG & R. WEISS, "On the solution of Volterra integral equations of the first kind," Numer. Math., v. 21, 1973, pp. 22-32. MR 51 #7335. MR 0371114 (51:7335)
  • [7] F. de HOOG & R. WEISS, "High order methods for Volterra integral equations of the first kind," SIAM J. Numer. Anal., v. 10, 1973, pp. 647-664. MR 51 #9554. MR 0373354 (51:9554)
  • [8] F. de HOOG & R. WEISS, "Implicit Runge-Kutta methods for second kind Volterra integral equations," Numer. Math., v. 23, 1974/75, pp. 199-213. MR 51 #9549. MR 0373349 (51:9549)
  • [9] H. S. HUNG, The Numerical Solution of Differential and Integral Equations by Spline Functions, MRC Technical Report #1053, Math. Res. Center, Univ. of Wisconsin, Madison, 1970.
  • [10] P. LINZ, "Numerical methods for Volterra integral equations of the first kind," Comput. J., v. 12, 1969, pp. 393-397. MR 40 #6791. MR 0253577 (40:6791)
  • [11] P. LINZ, "Numerical methods for Volterra integral equations with singular kernels," SIAM J. Numer. Anal., v. 6, 1969, pp. 365-374. MR 41 #4850. MR 0260222 (41:4850)
  • [12] P. LINZ, "Product integration methods for Volterra integral equations," BIT, v. 11, 1971, pp. 413-421. MR 47 #2848. MR 0314296 (47:2848)
  • [13] J. N. LYNESS & J. J. KAGANOVE, EAR Report QR2 (May 1975 version), Argonne National Laboratory, Argonne, Ill., 1975.
  • [14] R. WEISS, "Product integration for the generalized Abel equation," Math. Comp., v. 26, 1972, pp. 177-190. MR 45 #8050. MR 0299001 (45:8050)
  • [15] R. WEISS & R. S. ANDERSSEN, "A product integration method for a class of singular first kind Volterra equations," Numer. Math., v. 18, 1971/72, pp. 442-456. MR 47 #1314. MR 0312759 (47:1314)
  • [16] A. YOUNG, "The application of approximate product-integration to the numerical solution of integral equations," Proc. Roy. Soc. London Ser. A, v. 224, 1954, pp. 561-573. MR 16, 179. MR 0063779 (16:179b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R05, 45L05

Retrieve articles in all journals with MSC: 65R05, 45L05


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0451794-6
Keywords: First-kind integral equations of Volterra and Abel type, collocation by piecewise polynomials, numerical quadrature, discrete appoximations
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society